We report on 2 patients who developed widespread cerebral vasospasm and arterial ischemic strokes (AIS) after application of intrathecal (IT) cytarabine. In a 3-year-old child with acute lymphoblastic leukemia (ALL), left leg weakness, hyperreflexia, and clonus were noted 4 days after her first dose of IT cytarabine during the induction phase of her chemotherapy. Cerebral MRI revealed multiple acute cerebral ischemic infarcts and widespread cerebral vasospasm. A 5-year-old girl complained of right arm and leg pain and began limping 11 days after IT cytarabine. Symptoms progressed to right dense hemiplegia, left gaze deviation, headache, and speech arrest. MRI revealed 2 large cortical areas of diffusion restriction in the right frontal and left parietal lobes. Cerebral magnetic resonance angiography (MRA) showed irregular narrowing affecting much of the intracranial arterial circulation. Although the first child fully recovered from her neurologic symptoms, the second patient had persistent hemiplegia on follow-up. Including this report, there are now 4 pediatric ALL cases of severe cerebral vasospasm and AIS in the context of IT cytarabine administration, strongly suggesting a true association. Differential diagnosis and management issues are discussed. Along with the more widespread use of MRI and MRA, the true frequency of this severe adverse effect will become clearer in future. For any child with neurologic symptoms within hours or days of receiving IT cytarabine, a low threshold for cerebral imaging with MRI and MRA is recommended.
Severe Cerebral Vasospasm and Childhood Arterial Ischemic Stroke After Intrathecal Cytarabine
POTENTIAL CONFLICT OF INTEREST: The authors have indicated they have no potential conflicts of interest to disclose.
FINANCIAL DISCLOSURE: Dr Wasserman has a patent pending (no. 13/922,111) for the 3-dimensional black blood MRI imaging technique shown in Figure 2; the other authors have indicated they have no financial relationships relevant to this article to disclose.
- Views Icon Views
- Share Icon Share
- Search Site
Daniel Tibussek, Rungrote Natesirinilkul, Lisa R. Sun, Bruce A. Wasserman, Leonardo R. Brandão, Gabrielle deVeber; Severe Cerebral Vasospasm and Childhood Arterial Ischemic Stroke After Intrathecal Cytarabine. Pediatrics February 2016; 137 (2): e20152143. 10.1542/peds.2015-2143
Download citation file: